Generally, babies born with Neonatal Abstinence Syndrome (NAS) go through symptoms of withdrawal after birth from being exposed to opioids while in the womb. These infants can be extremely irritable, jittery, sneeze a lot and develop fevers and rapid breathing, said Dr. Teresa Clawson, a MEDNAX-affiliated neonatologist at Winchester Medical Center in Winchester, Va. They also may have seizures and trouble eating, including issues with vomiting and diarrhea. “It can actually be a life-threatening event in its extreme form. Most babies wouldn’t die from it, but they wouldn’t do well with it,” Clawson said. “They’re very difficult babies to manage. You can’t console them very easily.” In 2018, Winchester Medical Center managed 83 cases of NAS babies. There currently are no studies on the long-term outcome for opiate-exposed babies. But a recent study in Tennessee published in September revealed that children with NAS were significantly more likely to be referred for disability evaluation, meet criteria for a disability or require classroom therapies or services. There are still many unknowns about how NAS babies will develop as well as how schools will educate NAS children, as the condition is left to parents to disclose.

Read the full story at The Winchester Star

 

Find a Clinician Find a Practice Request for Proposal